For the second instalment of medication reviews I’m jumping forward in time to my most recent prescription – venlafaxine, alternatively known as Effexor. As before please bear in mind that this post is only describing my experience of the drug – it may work differently for other people.
Following the failures of three antipsychotics and fluoxetine to make much of a dent in my depression, my psychiatrist decided I should try venlafaxine, beginning with 75mg a day. At first I noticed feeling quite nauseated, and unfortunately it wasn’t making me sleep any better (not that it was supposed to, but it would have been a bonus!). When I started taking venlafaxine I was in the middle of quite an unstable period mood-wise, and nothing changed in the month we gave it to get working so my GP upped the dose to 150mg (slow release). This was pushed up to 225mg by my psychiatrist at my 6 week review, and as my DSH and suicide ideation persisted I eventually ended up on the dose I take at the moment, 300mg. I’m pleased to say the sickness didn’t last more than a week or so, and apart from that there haven’t been any noticeable side effects. On the other hand, I can’t really say I’ve seen any significant effect on my mood; I have the same ups and downs over time, and can’t imagine feeling worse off without these pills.
However there is something I think anyone considering taking venlafaxine should be aware of: this medication is one of the nastiest I’ve come across in terms of side effects when coming off it. When my psychiatrist first mentioned venlafaxine I did some research and straight away found hundreds comments from patients about the hell they went through when they weaned themselves off it, and with my experience I would bet money that they aren’t exaggerating. Venlafaxine has a short half life which means it leaves your body relatively quickly, and the significance of this is that if you are late taking a dose or miss it, you feel the withdrawal effects faster than you would on say, fluoxetine (Prozac). Being a bit of a curious idiot I decided to go without my meds for a while to see if it was as bad as I’d read, and I can safely say I won’t be doing that again. I lasted 48 hours, during which I had some serious brain zaps, light-headedness, and nausea. Given that venlafaxine doesn’t seem to be doing me many favours I expect my psychiatrist will take me off it after my next review in January, and if I’m honest that’s scaring me a bit given I’m on the highest dose. I plan to come down very slowly, and take some of my leftover fluoxetine to try and dampen the withdrawal symptoms.
Update (30/12/13): After a bit of a prescription mix up I ended up quitting venlafaxine cold turkey, and the week that followed was not fun. I felt sick, my brain buzzed and zapped constantly for two days and then gradually calmed down, I shook violently for quite a long time, and I was very emotionally unstable. That said, it could have been worse – the nausea wore off reasonably fast, and although the shakes and zaps were annoying, I wasn’t bed-ridden. For more detail please see some of my later blog posts.
Doses (daily): 75mg, 150mg (XR), 225mg (XR), 300mg (XR)
Positive effects: None
Negative effects: Initial nausea, although it wasn’t a big problem because it went away after a week. My real issue with this med is how ill it makes me feel if I forget to take it within a couple of hours of my usual time.
Conclusion: Not the antidepressant for me, and trying it out cost me a lot when the time came to stop taking it. I would seriously recommend having a good think about what you’re potentially committing to if you’re considering starting venlafaxine.